Alert archive / California / Freeze Warnings in 2008

Freeze Warning 2, NWS San Francisco Bay Area, CA

December 17, 2008Marin County, Napa County, Sonoma County, California

NWS San Francisco Bay Area, CA issued this freeze warning at Dec 17, 2008, 2:09 PM PST for Marin County, Napa County, Sonoma County, California. It took effect at Dec 18, 2008, 12:00 AM PST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 17, 2008, 2:09 PM PST (22:09 UTC)
In effect from
Dec 18, 2008, 12:00 AM PST
Expired
Dec 18, 2008, 8:00 AM PST
In force
8 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Marin County, CA, Napa County, CA, Sonoma County, CA

The radar

The Sacramento radar (KDAX), 88 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2008-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2008-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1539 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KMTR 172209
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
209 PM PST WED DEC 17 2008

CAZ506-180615-
/O.NEW.KMTR.FZ.W.0002.081218T0800Z-081218T1600Z/
NORTH BAY INTERIOR VALLEYS-
209 PM PST WED DEC 17 2008

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST
THURSDAY...

THE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA HAS ISSUED
A FREEZE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO
8 AM PST THURSDAY. 

TEMPERATURES ARE EXPECTED TO DROP INTO THE MID 20S IN PORTIONS OF THE
NORTH BAY VALLEYS DURING THE EARLY MORNING HOURS OF THURSDAY.
ACTION SHOULD BE TAKEN TO PROTECT PLANTS AND ANIMALS SENSITIVE TO
THESE TEMPERATURES DURING THIS PERIOD OF DANGEROUSLY COLD
CONDITIONS.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION. 

$$

LARRY

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this freeze warning went out at Dec 17, 9:23 AM PST, 4 hours 46 minutes earlier.

Area forecast discussion, Dec 17, 9:23 AM PST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
923 AM PST WED DEC 17 2008

.DISCUSSION...AS OF 9:15 AM PST WEDNESDAY...SHORT TERM CONCERN IS
THE POTENTIAL FOR FREEZE/FROST HEADLINES TOMORROW MORNING. BEYOND
THAT SEVERAL RAIN CHANCES OVER THE NEXT WEEK.

FROSTY WINDSHIELDS ARE THE MAIN STORY THIS MORNING WITH
TEMPERATURES ACROSS THE CWA REACHING INTO THE LOW 30S.
TEMPERATURES WERE EVEN COLDER IN THE NORTH BAY VALLEYS WITH SANTA
ROSA AIRPORT REPORTING 24 DEGREES...BLACK POINT AT 27 DEGREES AND
PETALUMA REACHING A LOW OF 18 DEGREES. TONIGHT WILL BE ANOTHER COLD
NIGHT WITH THE IN LAND VALLEYS DIPPING INTO THE MID 20S AND THE
COASTAL ZONES REACHING THE MID 30S ONCE AGAIN.

CURRENTLY THE SATELLITE WATER VAPOUR IMAGE IS SHOWING THE LOW
PRESSURE SYSTEM RESPONSIBLE FOR THIS PAST WEEKS COLD WET WEATHER
ROTATING SOUTH OF THE CWA PLACING THE MONTEREY PENINSULA AND BAY
AREA UNDER OFFSHORE FLOW. THIS WILL KEEP THE LOW CLOUDS OUT OF THE
PICTURE AND ALLOW SOME RELIEF FROM THE COLD TODAY.

THE LOW PRESSURE IS EXPECTED TO MOVE INTO THE FOUR CORNERS BY
TOMORROW MORNING AS ANOTHER LOW PUSHES INTO THE PACIFIC NORTHWEST.
A COLD FRONT ASSOCIATED WITH THIS NEW LOW PRESSURE SYSTEM WILL
BRING A CHANCE OF SHOWERS TO THE SAN FRANCISCO BAY AREA TOMORROW
SPREADING SOUTH INTO MONTEREY BAY TOMORROW NIGHT INTO FRIDAY.
HIGH PRESSURE WILL BUILD OVER THE EASTERN PACIFIC SATURDAY PROVIDING
A MOSTLY DRY WEEKEND.

YET ANOTHER LOW PRESSURE SYSTEM IS EXPECTED TO IMPACT THE PACIFIC
NORTHWEST SUNDAY BRINGING ANOTHER ROUND OF SHOWERS TO THE BAY AREA
BY SUNDAY NIGHT INTO MONDAY. AT THIS POINT THE MODELS ARE IN SOME
DISAGREEMENT ON THE TIMING AND INTENSITY OF ANY PRECIPITATION BUT DO
AGREE THAT THE BEGINNING OF NEXT WEEK LOOKS TO BE WET.

THE LONG RANGE...DEC 24TH-DEC26TH BARES WATCHING. THE ECMWF
INDICATES THE POTENTIAL FOR SOME PRETTY SIGNIFICANT RAIN WITH A
POTENTIAL TAP INTO THE SUB-TROPICS. THE 00Z GFS SOLUTION OF COURSE
HAD DIFFERENCES BUT THE SAME GENERAL IDEA. STILL A LONG WAYS OUT
BUT WILL BE WATCHING THIS CLOSELY.

&&

.AVIATION...AS OF 9:20 AM PST WEDNESDAY...VFR CONDITIONS FOR THE NEXT
15 TO 20 HOURS.  THERE WILL BE A SLIGHT CHC FOR FOG IN THE N BAY
TONIGHT...OTHERWISE SKC WILL PREVAIL.  A WEAK FRONT MOVES TOWARD
THE TERMINALS TOMORROW AND WILL EFFECT TERMINALS N TO S.  CONF FOR
ANY PRECIP BEFORE THE END TIME OF TAFS IS LOW...BUT DO THINK THAT
CIGS WILL GRADUALLY DEVELOP LATE TOMORROW MORNING AND AFTERNOON.
WILL MONITOR THIS SITUATION TO SEE IF PRECIP AND LOWER CIGS WILL BE
NEEDED.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDA...NONE.

&&

PUBLIC FORECAST: LARRY
AVIATION/MARINE: MM

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Dec 17, 9:29 AM PST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
929 AM PST WED DEC 17 2008

CAZ506-180130-
NORTH BAY INTERIOR VALLEYS-
929 AM PST WED DEC 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...WEDNESDAY AND WEDNESDAY NIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AFTER ANOTHER CHILLY START ON THURSDAY MORNING THERE WILL BE A CHANCE
OF RAIN THURSDAY AFTERNOON INTO FRIDAY. DRY CONDITIONS ARE FORECAST
FRIDAY NIGHT THROUGH SUNDAY MORNING. THEN ANOTHER CHANCE OF RAIN
SUNDAY AFTERNOON INTO EARLY NEXT WEEK.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CAZ505-509-529-530-180130-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
929 AM PST WED DEC 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...WEDNESDAY AND WEDNESDAY NIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AFTER ANOTHER CHILLY START ON THURSDAY MORNING THERE WILL BE A CHANCE
OF RAIN THURSDAY AFTERNOON INTO FRIDAY. DRY CONDITIONS ARE FORECAST
FRIDAY NIGHT THROUGH SUNDAY MORNING. THEN ANOTHER CHANCE OF RAIN
SUNDAY AFTERNOON INTO EARLY NEXT WEEK.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CAZ006-507-508-513-516-518-528-180130-
SAN FRANCISCO-NORTH BAY MOUNTAINS-SAN FRANCISCO BAY SHORELINE-
SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
929 AM PST WED DEC 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...WEDNESDAY AND WEDNESDAY NIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AFTER ANOTHER CHILLY START ON THURSDAY MORNING THERE WILL BE A CHANCE
OF RAIN THURSDAY AFTERNOON INTO FRIDAY. DRY CONDITIONS ARE FORECAST
FRIDAY NIGHT THROUGH SUNDAY MORNING. THEN ANOTHER CHANCE OF RAIN
SUNDAY AFTERNOON INTO EARLY NEXT WEEK.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Dec 17, 8:21 AM PST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
821 AM PST WED DEC 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     HAIL             5 SSW SAN RAFAEL        37.91N 122.55W
12/15/2008  E0.25 INCH       MARIN              CA   TRAINED SPOTTER

            HEAVY RAIN AND PEA-SIZED HAIL.

1000 AM     HAIL             15 SSW CARMEL VALLEY VI 36.28N 121.80W
12/15/2008  E0.25 INCH       MONTEREY           CA   PUBLIC

            10-15 MINUTES OF HAIL. PLOWS SENT OUT.

0133 PM     HAIL             3 N SAN JOSE            37.35N 121.85W
12/15/2008  E0.25 INCH       SANTA CLARA        CA   TRAINED SPOTTER

            JCT.HIGHWAY 101/680/280 INTERCHANGE

0300 PM     HAIL             2 WSW OAKLAND           37.76N 122.26W
12/15/2008  E0.25 INCH       ALAMEDA            CA   TRAINED SPOTTER

0304 PM     HAIL             1 ENE ALAMEDA           37.76N 122.26W
12/15/2008  M0.25 INCH       ALAMEDA            CA   TRAINED SPOTTER

0330 PM     HAIL             5 SE BERKELEY           37.82N 122.24W
12/15/2008  E0.25 INCH       ALAMEDA            CA   TRAINED SPOTTER

0336 PM     HAIL             PACIFIC GROVE           36.62N 121.93W
12/15/2008  M0.25 INCH       MONTEREY           CA   NWS EMPLOYEE

0345 PM     HAIL             WSW GUERNEVILLE         38.30N 122.74W
12/15/2008  E0.25 INCH       SONOMA             CA   TRAINED SPOTTER

0402 PM     SNOW             10 ESE EAST FOOTHILLS   37.34N 121.64W
12/15/2008  M4.0 INCH        SANTA CLARA        CA   CO-OP OBSERVER

            MEASURED AT LICK OBSERVATORY ON MOUNT HAMILTON 4200 FEET.

0405 PM     SNOW             10 ENE SAN JOSE         37.35N 121.67W
12/15/2008  E4.0 INCH        SANTA CLARA        CA   PUBLIC

            4 INCHES OF SNOW ON THE GROUND AT AN ELEVATION OF 4200
            FEET.

0500 PM     HAIL             4 SSE EL GRANADA        37.46N 122.44W
12/15/2008  E0.25 INCH       PZZ545             CA   TRAINED SPOTTER

0950 PM     HAIL             1 N MARINA              36.69N 121.79W
12/15/2008  E0.25 INCH       PZZ535             CA   NWS EMPLOYEE

0550 AM     HAIL             2 WNW MONTEREY          36.62N 121.92W
12/16/2008  E0.25 INCH       MONTEREY           CA   NWS EMPLOYEE

0812 AM     SNOW             4 N CUPERTINO           37.37N 122.05W
12/16/2008  M2.0 INCH        SANTA CLARA        CA   TRAINED SPOTTER

            1 TO 2 INCHES OF SNOW ACCUMULATION.

0900 AM     SNOW             5 SSW SARATOGA          37.21N 122.07W
12/16/2008  M4.0 INCH        SANTA CRUZ         CA   PUBLIC

            4 INCH ACCUMULATION WITH SNOW CONTINUING.

0940 AM     SNOW             10 ESE EAST FOOTHILLS   37.34N 121.64W
12/16/2008  M9.0 INCH        SANTA CLARA        CA   CO-OP OBSERVER

            MEASURED AT LICK OBSERVATORY ON MT. HAMILTON AT 4200
            FEET.

1100 AM     SNOW             2 W SARATOGA            37.27N 122.06W
12/16/2008  E6.0 INCH        SANTA CLARA        CA   LAW ENFORCEMENT

            MEASURED AT HEATHER HEIGHTS AREA WEST OF SARATOGA NEAR
            SKYLINE BLVD.

1100 AM     SNOW             12 SE CARMEL VALLEY VIL 36.35N 121.59W
12/16/2008  M6.0 INCH        MONTEREY           CA   TRAINED SPOTTER

            MEASURED AT 3546 FEET ON CHEWS RIDGE.

0317 PM     SNOW             4 SSW CAMPBELL          37.23N 121.99W
12/16/2008  M3.0 INCH        SANTA CLARA        CA   TRAINED SPOTTER

            MEASURED AT 3000 FEET IN THE SANTA CRUZ MOUNTAINS.

&&

CBELL

Nearby

Freeze Warnings in California, 2008Every freeze warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.